Kansas, 2002

Hail in Kansas, August 13, 2002

August 13, 2002 · NWS DDC · 9 events in 6 counties and zones

9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 12, 1:40 PM CST, 11 hours earlier.

Area forecast discussion, Aug 12, 1:40 PM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
240 PM CDT MON AUG 12 2002

DAYS 1-2...
U/A ANALYSIS TODAY STILL SHOWING A 90KT 2H JET ON THE WEST SIDE OF
OUR UPPER TROF NOW MOVING INTO SRN MT/NRN WY. SFC COLD FRONT AT 12Z
EXTENDED FROM SE CO INTO NW KS AND AS OF 18Z JUST BEGAN MOVING INTO
EXTREME WRN KS. MODELS ALREADY AT 18Z MOVING OUR SFC FRONT TOO FAST
TODAY AND BELIEVE UNTIL OUR WAVE COMES OUT LATER TONIGHT THE FRONT
WILL MAKE LITTLE PROGRESS E/SE. AHEAD OF THIS BOUNDARY IN SW KS DWPTS
ARE IN THE 60S AND 7-5H LAPSE RATES AS NOTED BY SPCDY1 AROUND 8 C/KM.
MODIFIED KDDC SOUNDING INDICATING CAPES AROUND 3000 J/KG IF TEMPS
WARM TO AROUND 90 TODAY HOWEVER THERE WAS ALSO A WARM MID LAYER WHICH
WILL HAVE TO BE OVERCOME. STILL WITH THIS IN MIND GIVEN MULTIPLE
BOUNDARIES IN OUR CWA, AND STRONG CONVERGENCE ALONG OUR COLD FRONT
(PER SWOMCD DISCUSSION) DO NOT SEE WHY SCATTERED CONVECTION WILL NOT
DEVELOP, AT LEAST ALONG OUR FRONT LATE THIS AFTERNOON AND EARLY THIS
EVENING. THIS SHOULD THEN BE FOLLOWED BY ANOTHER SHOT OF PCPN,
MAINLY AFTER MIDNIGHT AS OUR VORT LOBE ENTERS ERN CO AND THEN
CROSSES WESTERN KS EARLY TUESDAY MORNING. THIS WILL PUSH OUR COLD
FRONT SOUTH INTO OKLAHOMA WHICH WILL ALLOW THE COOLER AIR LOCATED IN
NEBRASKA TO INVADE THE AREA. THE CURRENT FORECAST HAS A GOOD HANDLE
WITH THIS EVENT AND SEE NO REASON TO LOWER POPS TONIGHT OR TUESDAY
GIVEN THE TIMING OF OUR VORT LOBE. WILL HOWEVER BUMP POPS UP
SLIGHTLY IN THE WEST FOR TUESDAY MORNING.

ALL MODELS CONTINUE TO AGREE WITH THIS WAVE EXITING WESTERN KS BY 18Z
TUESDAY WITH SKIES CLEARING FROM WEST TO EAST. HIGH PRESSURE WILL
THEN BUILD INTO WESTERN KS THROUGH TUESDAY NIGHT WHICH SHOULD
PROVIDE FOR A CLEAR NIGHT AND FAIRLY LIGHT WINDS. HAVING SAID THIS
TEMPS SHOULD FALL OFF INTO AT LEAST THE LOW TO MID 50S AS ADVERTISED
BY FWC/MAV IN MOST AREAS. THE NORTHWEST COULD EVEN SEE SOME UPPER
40S WHICH IS CURRENTLY COVERED BY CURRENT FORECAST. COOLEST DAYTIME
READINGS WILL BE ON TUESDAY AND HOW COOL TO GO WILL DEPEND ON HOW
MUCH SUN WE WILL/WILL NOT SEE. AT THIS TIME APPEARS THE WEST WILL
SEE THE MOST AND EAST THE LEAST SO HAVE OPTED TO STAY CLOSE TO
GUIDANCE IN THE WEST AND UNDERCUT GUIDANCE A FEW DEGREES IN THE EAST.

DAYS 3-7...
TODAYS DIAGNOSTIC DATA SHOWS NO CLEAR INDICATION OF AN MJO EITHER
MOIST OR DRY. CONSIDERABLE TROPICAL CONVECTION SHOWS ON DAILY
SATELLITE LOOPS WITH TWO REGIONS WHERE ROSSBY WAVE DISPERSION MAY BE
INFLUENCING THE CONVECTIVE MODES. THE FIRST IS THE PERSISTENT
CONVECTIVE COMPLEXES SEEN OVER THE INDIAN OCEAN, AND THE OTHER IS
THE RELATIVELY ACTIVE REGION ALONG THE EQUATOR FROM AROUND 140E TO
JUST EAST OF THE DATE LINE. THE WARM EPISODE EL NINO MAY BE
CONTRIBUTING TO THE LATTER. AVERAGE ANGULAR MOMENTUM ANOMALIES FOR
THE NORTHERN HEMISPHERE WESTERLIES IS NOW AT A RELATIVE MINIMUM BUT
APPEARS ABOUT TO INCREASE SO NO CLEAR SIGNAL IS PRESENT IN THESE
DATA EITHER. THE GENERAL CIRCULATION STATE OF THE NORTHERN
HEMISPHERE WESTERLIES CONTINUES TO BE A LOWER LATITUDE HYBRID WAVE 5
WITH THE UPPER LATITUDES OSCILLATING AROUND A WAVE ONE SOLUTION WITH
THE POLAR VORTEX.

FOR THE BULK OF THIS FORECAST CYCLE, THE MOST SIGNIFICANT FEATURE
APPEARS TO BE A DEVELOPING AREA OF UPPER LEVEL CROSS POLAR FLOW FROM
THE KARA SEA EASTWARD ALONG THE NORTH COAST OF SIBERIA INTO ALASKA.
WITH TIME, THE MODELS ARE MOSTLY IN AGREEMENT IN DEVELOPING A BROAD
CYCLONIC CIRCULATION ALOFT ENCOMPASSING MOST OF THE ARCTIC OCEAN,
CANADA, GREENLAND AND ICELAND. THE RESULT SHOULD BE A NUMBER OF COLD
AIR SURGES CROSSING THE POLAR REGION BEFORE DIVING SOUTH ALONG THE
WEST COAST OF CANADA INTO THE WESTERN CONUS. THIS BECOMES THE
DOMINATE NORTHERN HEMISPHERE CIRCULATION FEATURE AS IT CUTS OFF
MINOR UPPER CYCLONES OVER THE NORTH PACIFIC, WESTERN EUROPE AND THE
EASTERN ATLANTIC. MEANWHILE, THE UPPER LEVEL TROUGH OVER THE EASTERN
CONUS ON DAY 3 SHOULD RETROGRADE IN RESPONSE TO THESE IMPULSES SO
THAT BY THE WEEKEND WE SEE A MEAN WEST COAST UPPER TROUGH AND A
BUILDING UPPER RIDGE OVER THE CONUS.

THE ABOVE SCENARIO ARGUES FOR A SERIES OF UPPER LEVEL SHORT WAVE
TROUGHS ROTATING ACROSS THE NORTHERN CONUS DURING THIS FORECAST
PERIOD. THERE IS LITTLE AGREEMENT BETWEEN THE MODELS IN THE TIMING
OF EACH OF THESE FEATURES. EACH OF THESE WILL BRING A CANADIAN COLD
FRONT SOUTH INTO THE NORTHERN CONUS BUT THERE IS CONSIDERABLE
QUESTION WHETHER ANY OF THESE FRONTS COULD GET AS FAR SOUTH AS THE
FORECAST AREA. THE GOING FORECAST APPEARS TO HAVE PLAYED ONE OF
THESE FRONTS INTO THE FORECAST AREA ON SATURDAY. WHILE THERE IS
SERIOUS DOUBT OF THIS OCCURRING AT THIS TIME PER THE MODELS, IT ALSO
CANNOT BE RULED OUT DUE TO THE ABOVE REASONING AND WILL CONTINUE
THIS TREND RATHER THAN MAKING CHANGES BASED UPON WHAT MAY LARGELY BE
MODEL NOISE.

AS THE UPPER TROUGH BECOMES ANCHORED OVER THE WESTERN CONUS THIS
WEEKEND WITH COOLER CANADIAN AIR DIGGING INTO IT FROM THE CROSS
POLAR FLOW, THE SOUTHEASTERN CONUS UPPER RIDGE SHOULD BUILD BACK
INTO THE PLAINS. THIS WILL PROVIDE ABOVE NORMAL TEMPERATURES AND
BELOW NORMAL PRECIPITATION FOR MONDAY AND THE OUTLOOK PERIODS. THIS
IS ALSO CONSISTENT WITH THE GOING FORECAST.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   57  74  52  86 /  60  30   0   0
GCK   55  77  50  86 /  60  20   0   0
EHA   54  75  51  85 /  60  20   0   0
LBL   57  73  52  86 /  70  40   0   0
HYS   55  76  50  86 /  50  20   0   0
P28   63  71  56  86 /  70  60   0   0

.DDC...NONE.

FCSTID =BURGERT/JOHNSON

In the hours before

Special weather statement, Aug 12, 9:25 PM CST, 3 hours 15 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-130800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1025 PM CDT MON AUG 12 2002

...THE TORNADO WATCH EXPIRED FOR MUCH OF SOUTHWEST KANSAS AND A NEW
SEVERE THUNDERSTORM WATCH NOW COVERS PART OF SOUTH-CENTRAL KANSAS...

TORNADO WATCH NUMBER 598 WHICH WAS IN EFFECT FOR A LARGE PART OF
SOUTHWESTERN KANSAS EXPIRED AT 10 PM CDT.  SEVERE THUNDERSTORM WATCH
NUMBER 600 IS NOW IN EFFECT FOR PRATT, BARBER AND COMANCHE COUNTIES
UNTIL 3 AM CDT TUESDAY MORNING.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
http://www.crh.noaa.gov/ddc

BURKE

The radar

The Goodland radar (KGLD), 128 km away, was scanning. The volume nearest the first event began at 06:40 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Hamilton

When
August 13, 12:40 AM CST
Where
Hamilton County, 16 mi N of Syracuse
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.217, -101.750

Hail, Kearny

When
August 13, 1:00 AM CST
Where
Kearny County, 16 mi NW of Lakin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.117, -101.450

Hail, Grant

When
August 13, 1:30 AM CST
Where
Grant County, 6 mi NNE of Ulysses
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.667, -101.317

Hail, Hamilton

When
August 13, 1:40 AM CST
Where
Hamilton County, 6 mi SE of Syracuse
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.917, -101.667

Hail, Grant

When
August 13, 1:43 AM CST
Where
Grant County, 5 mi S of Ulysses
Measured
2.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.517, -101.367

Hail, Finney

When
August 13, 1:59 AM CST
Where
Finney County, Garden City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -100.867

Hail, Grant

When
August 13, 2:00 AM CST to 8:00 PM CST
Where
Grant County, 11 mi ENE of Ulysses
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.650, -101.183

Hail, Morton

When
August 13, 2:15 AM CST
Where
Morton County, 12 mi NW of Richfield
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.383, -101.933

Hail, Meade

When
August 13, 4:01 AM CST
Where
Meade County, 6 mi W of Meade
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -100.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315995, 5315996, 5315997, 5315998, 5315999, 5316000, 5316001, 5316002, 5316003.